Colorado, 2010High Wind in Colorado, April 13, 2010
April 13, 2010 · NWS GLD · 3 events in 3 counties and zones
Strong south to southwest surface gradient winds developed during the morning hours and continued through most of the day across eastern Colorado, southwest Nebraska and western Kansas. Peak wind gusts of 50 to 70 mph were common across the area, producing minor damage, including a broken utility pole, and tree and awning damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southwest surface gradient winds developed during the morning hours and continued through most of the day across eastern Colorado, southwest Nebraska and western Kansas. Peak wind gusts of 50 to 70 mph were common across the area, producing minor damage, including a broken utility pole, and tree and awning damage. One vehicle was blown over on Interstate 70 near Colby, Kansas but no injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 4:36 AM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 13, 4:36 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT TUE APR 13 2010
.DISCUSSION...
242 AM MDT TUE APR 13 2010
A LARGE SCALE TROUGH OVER THE CENTRAL GREAT BASIN AREA CONTINUES TO
TRANSLATE SLOWLY EASTWARD TOWARD THE ROCKIES EARLY THIS MORNING. A
SMALLER SCALE TROUGH EMBEDDED WITHIN THE LARGER SCALE CYCLONIC FLOW
IS PROGGED TO LIFT INTO THE NORTHERN ROCKIES WHILE A TRAILING PAC
FRONT MOVES INTO EASTERN COLORADO THIS AFTERNOON. THIS FRONT IS
EXPECTED TO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION AFTER
16-19Z. ML CAPE OF 500-800 J/KG SHOULD PRECLUDE WIDESPREAD SEVERE
POTENTIAL, HOWEVER A FEW SEVERE THUNDERSTORMS WITH LARGE
HAIL/DAMAGING WINDS APPEAR POSSIBLE THROUGH LATE AFTERNOON. SEVERE
STORMS SHOULD BE STRONGLY DIURNAL AND DIMINISH BY EARLY EVENING.
IN ADDITION, STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ALONG
AND WEST OF HIGHWAY 27 WHERE A STRONG PRESSURE GRADIENT WILL BE
JUXTAPOSED WITHIN A STEEP LOW LVL LAPSE RATE REGIME. POINT
SOUNDINGS/KGLD VAD WIND PROFILE SUGGEST VERY LITTLE VERTICAL
MIXING IS NEEDED TO SUPPORT HIGH WIND WARNING CRITERIA.
SCATTERED SHOWERS MAY LINGER ACROSS THE TRI- STATE AREA THROUGH
MUCH OF THE NIGHT AS A DIFFUSE COLD FRONT BECOMES STATIONARY
ACROSS THE SOUTHEAST ZONES AND A PERSISTENT AREA OF MID LVL
FRONTO-G REMAINS DRAPED ACROSS THE AREA. NAM-GFS LAYER PWATS ARE
PROGGED TO CLIMB TO AROUND 250 PERCENT OF NORMAL WHILE 300-310K
ISENTROPIC ASCENT REMAINS MARGINAL AT BEST. WILL MAINTAIN THE
HIGHEST POPS ACROSS THE SOUTHEAST ZONES WITH AVERAGE QPF AROUND
1/2 INCH ANTICIPATED.
THE DIFFUSE FRONT IS PROGGED TO LIFT NORTH WITH PRESSURE FALLS
ACROSS SE CO LATE WED AND MAY PROVIDE A FOCUS FOR DEEP MOIST
CONVECTION. WILL MAINTAIN SCT TSRA MENTION WEIGHTED IN THE SOUTH AND
TREND TEMPS DOWN SLIGHTLY WITH SEASONABLE HIGHS IN THE 60S/AROUND
70. A SHORTWAVE TROUGH APPROACHES IN SW MID/UPPER FLOW WED NIGHT
WITH SOME SUPPORT FOR A WEAK LLJ NOSING INTO THE AREA. WILL MAINTAIN
LOW PROBABILITIES FOR LIGHT PCPN, HOWEVER CONFIDENCE REMAINS LOW.
THURSDAY...A MID/UPPER TROUGH OVER THE CANADIAN BORDER WILL
TRANSLATE EAST AND HELP DRIVE A COLD FRONT SOUTH ACROSS THE NORTHERN
AND CENTRAL PLAINS ON THU. TRENDED HIGHS DOWN WHILE MAINTAINING LOW
POPS WITH DECENT AGREEMENT BETWEEN THE VARIOUS MODEL SOLUTIONS
DEPICTING THE ARRIVAL OF ANOTHER SHORTWAVE TROUGH OVER THE CENTRAL
HIGH PLAINS REGION.
DAYS 4 THROUGH 7...NO CHANGES.
&&
.AVIATION...
529 AM MDT TUE APR 13 2010
FOR THE 12Z TAF...WIND REMAINS PRIMARY AVIATION CONCERN IN THE
NEAR TERM. BUFR POINT SOUNDINGS INDICATE STRONG POTENTIAL TO SEE GUSTS
APPROACHING 45KTS THIS AFTERNOON...ESPECIALLY AT KGLD. GUSTS
SHOULD BE SLIGHTLY LOWER AT KMCK BUT STILL APPROACH THE 40KT MARK
BEGINNING LATE THIS MORNING. AFTERNOON CONVECTION REMAINS A
POSSIBILITY...MORE SO FOR KGLD WHERE CB MENTION WAS CONTINUED.
SHOULD A THUNDERSTORM DIRECTLY IMPACT THE TERMINAL...MVFR OR WORSE
CIGS/VSBY WILL LIKELY BUT TEMPORAL/SPATIAL CONCERNS WILL PRECLUDE
TSRA MENTION FOR THIS ISSUANCE. STRATIFORM PRECIP BECOMES MORE
WIDESPREAD EFFECTING BOTH TERMINALS AFTER AROUND 03Z ASSOCIATED
WITH SURFACE FROPA. STRONGEST FORCING FOR ASCENT PUSHES EAST OF
KGLD AFTER AROUND 10Z WITH CONDITIONS REMAINING FAVORABLE FOR
PRECIP AT KMCK THROUGH THE END OF THE TAF PERIOD.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
KSZ001-013-027-041.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ002>004-014>016-
028-029-042.
NE...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR NEZ079.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ080-081.
CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, Apr 13, 9:53 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE APR 13 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT TUE APR 13 2010 /1153 AM CDT TUE APR 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THROUGH 6 PM MDT. VERY STRONG SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG AND WEST OF HIGHWAY 27 THROUGH EARLY
THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FURTHER EAST WHERE SOUTH
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 83 THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EAST INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCES OF THUNDERSTORMS REMAINS IN THE FORECAST EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
High Wind, Cheyenne County
- When
- April 13, 10:00 AM MST to 5:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A gust of 60 mph was recorded at Firstview, just west of Cheyenne Wells. Another gust to 59 mph was reported at a mesonet site 9 miles NNE of Kit Carson at the home of a cooperative observer.
High Wind, Kit Carson County
- When
- April 13, 10:00 AM MST to 5:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
High Wind, Yuma County
- When
- April 13, 10:00 AM MST to 5:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Several gusts over 60 mph were reported at Beecher Island, and gusts around 55 mph were reported across the rest of the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, April 13, 20101 injured · $65,000 · 1 in hail · 4 events
- High Wind in Nebraska, April 13, 2010$45,000 · 60 kt wind · 18 events
- Flash Flooding and Debris Flows in Puerto Rico, April 13, 2010$45,000 · 7 events
- Winter Storm in Montana, April 13 to 14, 201020 events
- High Wind in South Dakota, April 13, 201061 kt wind · 18 events
- High Wind in Kansas, April 13, 2010$15,000 · 56 kt wind · 7 events
- Hail and Damaging Wind in Nebraska, April 13, 2010$15,000 · 1 in hail · 4 events
- High Surf in Hawaii, April 13 to 14, 201011 events
- Strong Wind in Nebraska, April 13, 2010$15,000 · 1 event
- Frost and Freeze in New York, April 13, 20108 events
- Hail and Damaging Winds in South Dakota, April 13, 20101 in hail · 7 events
- Hail in Colorado, April 13, 20101.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220073, 220074, 220075.